Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 47, NWS Springfield, MO

July 5, 2015Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 5, 2015, 5:31 PM CDT for Greene County, Missouri. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 5:31 PM CDT (22:31 UTC)
Expired
Jul 5, 2015, 9:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 7 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:45 PM CDTFLASH FLOOD5 Wnw Springfield, MO2 WATER RESCUES OCCURED AT CHESTNUT EXPRESSWAY NEAR HAZELTINE ROAD UNDERNEATH RAILROAD OVERPASS. WATER WAS UP TO CAR WINDOWS. ROAD IS IMPASSABLE. EVERYONE WAS RESCUED SAFELY
Jul 5, 5:45 PM CDTFLASH FLOOD5 Wnw Springfield, MOWATER RESCUE OCCURED AT CHESTNUT EXPRESSWAY NEAR HAZELTINE ROAD UNDERNEATH RAILROAD OVERPASS. WATER WAS UP TO CAR WINDOWS. ROAD IS IMPASSABLE
Jul 5, 6:24 PM CDTFLASH FLOOD5 Sse Willard, MOWATER OVER THE ROADWAY AT AIRPORT ROAD NORTH OF HIGHWAY 266
Jul 5, 6:24 PM CDTFLASH FLOOD6 Sse Willard, MOWATER OVER THE ROADWAY ALONG HIGHWAY EE AT THE WHITE CHAPEL CEMETARY
Jul 5, 6:25 PM CDTFLASH FLOOD6 N Battlefield, MOFARM ROAD 140 AT MILLER ROAD WEST OF SPRINGFIELD WAS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WGUS53 KSGF 052231
FFWSGF
MOC077-060200-
/O.NEW.KSGF.FF.W.0047.150705T2231Z-150706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  NEARLY STATIONARY THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS    
  THE WARNED AREA. RADAR HAS ESTIMATED TWO INCHES OF RAINFALL HAVE   
  FALLEN IN LESS THAN AN HOUR ACROSS PORTIONS OF CENTRAL AND         
  WESTERN SPRINGFIELD. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...BATTLEFIELD...BOIS
  D'ARC...CAVE SPRINGS...EBENEZER...GALLOWAY...GLIDEWELL...
  REPUBLIC...SPRINGFIELD AND WILLARD. CREEKS...STREAMS AND LOW WATER
  CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
  FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3710 9358 3736 9355 3735 9324 3714 9324
      3709 9325 3709 9342

$$

WISE
2 follow-up statements
038 
WGUS73 KSGF 052315
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT SUN JUL 5 2015

MOC077-060200-
/O.CON.KSGF.FF.W.0047.000000T0000Z-150706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
615 PM CDT SUN JUL 5 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WESTERN GREENE COUNTY...

AT 605 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA.  A WATER RESCUE OCCURRED AT CHESTNUT EXPRESSWAY NEAR 
HAZELTINE. FLOODING IS OCCURRING ACROSS PORTIONS OF WESTERN 
SPRINGFIELD INCLUDING RAPID RISES ALONG WILSON CREEK JUST WEST OF 
SPRINGFIELD. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. 
LOCATIONS IN THE WARNING INCLUDE...BATTLEFIELD...CAVE 
SPRINGS...REPUBLIC...SPRINGFIELD AND WILLARD. CREEKS...STREAMS AND 
LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF 
FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3710 9358 3736 9355 3735 9324 3714 9324
      3709 9325 3709 9342

$$

WISE
072 
WGUS73 KSGF 060155
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT SUN JUL 5 2015

MOC077-060205-
/O.EXP.KSGF.FF.W.0047.000000T0000Z-150706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
855 PM CDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR WESTERN
GREENE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3710 9358 3736 9355 3735 9324 3714 9324
      3709 9325 3709 9342

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:11 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 3:11 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT Sun Jul 5 2015

.SHORT TERM...(This Evening through Monday)
Issued at 307 PM CDT SUN JUL 5 2015

Some weak convection has developed across southwestern Missouri
along an area of weak convergence in the lower atmosphere.
Additional activity is ongoing across northern Arkansas in the
higher terrain. Some of this activity may linger into this evening
and should diminish with the loss of daytime heating. The
prospects for overnight convection then look low, but are not
zero. Weak low-level jet-lets will induce localized areas of
isentropic upglide which may be enough for an isolated shower or
thunderstorm.

More pop-up showers and thunderstorms will then be possible on
Monday as a weak short wave trough pushes across the area. The
best chance for thunderstorms will exist along and southeast of
the I-44 corridor. Highs again on Monday should be in the middle
to upper 80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 307 PM CDT SUN JUL 5 2015

A cold front will then push southeast into portions of extreme
southeastern Kansas and west-central Missouri Monday evening.
Thunderstorms will erupt late Monday afternoon along this front
from northern Missouri down the I-35 corridor into northern
Oklahoma. Cold pool conglomeration will be very aggressive as low-
level theta-e differentials will be strong. While this line may be
outflow dominant and starting to weaken by the time it reaches
west- central Missouri later Monday evening, the strong cold pool
alone may result in some wind damage potential. In addition to the
wind threat along the leading edge of this line, we will have to
watch precipitation amounts closely. High moisture content in the
atmosphere will support heavy rainfall potential as this weakening
line moves into western Missouri and extreme southeastern Kansas
Monday night.

A good chance for showers and thunderstorms will then persist
through Tuesday and Wednesday as that front settles into our
region and remains nearly stationary. The prospects for heavy
rainfall will persist and a Flash Flood Watch may eventually be
needed. The potential for any strong to severe storms will be
highly dependent on how much instability can develop.

Global models then try to build a summertime upper level ridge of
high pressure back to the north and west across the Lower
Mississippi Valley late this week. This may promote that front
shifting back to the north of the Ozarks...along with the better
thunderstorm chances. After cooler temperatures around the midweek
period, a warming trend is in store for later in the week given
that ridging.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1250 PM CDT SUN JUL 5 2015

VFR conditions are expected at all terminals through the evening
and into the overnight. Although the threat for an
afternoon/evening shower or perhaps a storm are nonzero, the
overall odds suggest the better chances will be over SGF and BBG.
There is a strong signal for LLWS over all terminals after
midnight. BBG will need to be watched again for visibility issues
early Monday. Both surface winds and cloud cover are expected to
increase by the end of this TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Frye
Hazardous weather outlook, Jul 5, 3:45 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT SUN JUL 5 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
345 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FOG RISK.

DISCUSSION...

  HEAT INDEX VALUES WILL TOP OUT IN THE MID 90S TO NEAR
  100 DEGREES THIS AFTERNOON OVER SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
  THIS EVENING ALONG THE MISSOURI ARKANSAS BORDER AND OVER THE
  SOUTHWEST CORNER OF MISSOURI INTO EXTREME SOUTHEAST KANSAS.
  CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL BE
  POSSIBLE WITH ANY STORMS THAT DEVELOP. SOME STORMS MAY ALSO
  PRODUCE WIND GUSTS OVER 40 MPH. AN ISOLATED THUNDERSTORM
  WILL THEN BE POSSIBLE OVERNIGHT...MAINLY ACROSS THE EASTERN
  OZARKS.

  PATCHY FOG WITH VISIBILITIES DOWN TO A MILE OR LESS WILL BE
  POSSIBLE LATE TONIGHT OVER SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SOUTHERLY WIND GUSTS AROUND 30 MPH ARE EXPECTED ACROSS
  PORTIONS OF WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS
  ON MONDAY. THIS INCLUDES STOCKTON AND TRUMAN LAKES.

  THE CHANCE FOR THUNDERSTORMS AND THE POTENTIAL FOR HEAVY
  RAINFALL WILL INCREASE MONDAY NIGHT INTO WEDNESDAY. THIS MAY
  RESULT IN RENEWED FLOODING ACROSS THE AREA. THERE WILL THEN
  BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS TOWARDS THE
  END OF THE WEEK.

  A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY EVENING
  ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEASTERN KANSAS.
  THE MAIN POTENTIAL SEVERE WEATHER HAZARD WILL BE DAMAGING WIND
  GUSTS OVER 60 MPH.

  HEAT INDEX VALUES WILL EXCEED 95 DEGREES ON MONDAY...AND AGAIN
  HEADING INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jul 5, 4:07 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SUN JUL 5 2015

MOZ102-103-052130-
BARRY MO-STONE MO-
407 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STONE AND EAST CENTRAL
BARRY COUNTIES UNTIL 430 PM CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAPE FAIR...OR 11 MILES NORTHWEST OF
KIMBERLING CITY...MOVING NORTH AT 5 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CAPE FAIR...ELSEY AND GALENA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TABLE
ROCK LAKE.

PERSONS ON OR NEAR THE JAMES RIVER ARM OF TABLE ROCK LAKE...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS
POSE A VARIETY OF LIFE THREATENING HAZARDS TO BOATERS INCLUDING
STRONG WINDS...VERY CHOPPY WATERS...HAIL...DEADLY CLOUD TO GROUND
LIGHTNING...AND POTENTIALLY BLINDING RAINS. DON'T BE CAUGHT OUT ON
THE WATER IN A THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE
HARBOR.

LAT...LON 3688 9359 3678 9334 3667 9354 3675 9368
TIME...MOT...LOC 2107Z 202DEG 5KT 3677 9354

WISE
Special weather statement, Jul 5, 4:55 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT SUN JUL 5 2015

MOZ090-052230-
GREENE MO-
455 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GREENE COUNTY UNTIL
530 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REPUBLIC...MOVING NORTHEAST AT 10 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE REPUBLIC.

INTERSTATE 44 BETWEEN MILE MARKERS 64 AND 69 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3710 9357 3724 9350 3719 9335 3710 9345
      3710 9356
TIME...MOT...LOC 2156Z 211DEG 11KT 3712 9351

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:07 PM CDTSpecial Weather StatementSGFStone23 min
Jul 5, 4:50 PM CDTAreal Flood AdvisorySGFGreene3 hr
Jul 5, 4:55 PM CDTSpecial Weather StatementSGFGreene35 min
Jul 5, 5:48 PM CDTSpecial Weather StatementSGFDallas42 min
Jul 5, 6:23 PM CDTSpecial Weather StatementSGFNewton37 min
Jul 5, 6:37 PM CDTSpecial Weather StatementSGFJasper23 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.